Nebraska, 2001

Heat in Nebraska, July 28 to 31, 2001

July 28 to 31, 2001 · NWS OAX · 17 events in 17 counties and zones

A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01. During the heat wave, high temperatures were consistently in the mid to upper 90s with overnight lows in the mid to upper 70s. The dewpoints were also very high, often times in the mid 70s and even around 80 or in the lower 80s. The heat index during this time frequently reached 105 to 115 degrees from mid afternoon into early evening. The extreme heat caused a 39 year-old male to die of heat stroke while on a work-release construction site near Beatrice on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SAT JUL 28 2001

FORECAST CHALLENGES -- TEMPERATURES

SYNOPSIS -- LATEST VISIBLE SATELLITE IMAGERY SHOWS A NEARLY
STATIONARY BOUNDARY FROM NEAR DSM TO OMA TO N OF EAR.  ALTHOUGH PBL
OVER SERN NEB WAS INITIALLY STABILIZED BY EARLY MORNING CONVECTION,
LATEST SATELLITE IMAGERY SUGGESTS THE AIRMASS IS RECOVERING WITH 18Z
LAPS CAPE VALUES OF 1500-2500 J/KG.  ALOFT, EARLY AFTERNOON MOISTURE
CHANNEL IMAGERY DEPICTS MID-LEVEL DRYING MOVING ACROSS CNTRL NEB IN
THE WAKE OF A WEAK SHORTWAVE OVER SRN IA.  UPSTREAM, A SIGNIFICANT
SHORTWAVE WAS MOVING ONTO THE PACIFIC NW COAST WITH HEIGHT FALLS
GREATER THAN 10 DECAMETERS NOTED ON THIS MORNING'S UPPER-AIR
ANALYSIS.

FORECAST -- ALL SHORT RANGE MODELS ARE IN GENERAL AGREEMENT ON THE
LARGE-SCALE FEATURES THIS FORECAST.  IN THE SHORT TERM, CONVECTIVE
POTENTIAL ALONG AND TO THE S OF THE AFOREMENTIONED SURFACE BOUNDARY
IS THE MAIN CONCERN.  ALTHOUGH LARGE-SCALE ASCENT AND SURFACE
CONVERGENCE REMAIN WEAK, A LINE OF CONGESTUS WAS DEVELOPING OUT THE
SOUTH WINDOW AS OF 19Z.  WE WILL MONITOR VISUAL, RADAR AND SATELLITE
TRENDS UP TO ZONE ISSUANCE AND INSERT A MENTION OF EVENING SHOWERS
OR THUNDERSTORMS IF NECESSARY.  OTHERWISE, THE SHORTWAVE OVER THE
PACIFIC NW WILL TRANSLATE E TONIGHT, INDUCING SURFACE CYCLOGENESIS
OVER ERN MT.  THIS WILL ALLOW FOR A WEAK RETURN FLOW REGIME TO SETUP
ACROSS THE CWFA WITH TEMPERATURES CLOSE TO GUIDANCE.

SUNDAY, PACIFIC NW SHORTWAVE CLOSES OFF OVER SASKATCHEWAN WITH THE
CONCOMITANT SURFACE SYSTEM EXTENDING FROM ERN ND TO SWRN SD.
LOW-LEVEL WARM ADVECTION REGIME TO SETUP ACROSS THE AREA WITH HIGHS
CLOSER TO FWC VALUES.

SUNDAY NIGHT, LOW-LEVEL JET AXIS INITIATES FROM WRN KS INTO WRN SD
DURING THE EVENING, THEN SHIFTS EWD OVERNIGHT.  ETA DIAGNOSTICS
SUGGEST THAT THE BEST COMBINATION OF 850MB THERMAL AND MOIST
ADVECTION WILL OCCUR ACROSS SRN SD OVERNIGHT, WHICH AGREES WITH THE
ETA QPF OUTPUT.  WE WILL INCLUDE SLIGHT CHANCE POPS ACROSS THE FAR
NRN ZONES TO ACCOUNT FOR ANY DEVELOPMENT FARTHER S.

ON MONDAY, THINGS GET MORE INTERESTING AS THE ETA POSITIONS THE
SURFACE BOUNDARY ALONG THE SD/NEB BORDER.  MOISTURE POOLING ALONG
THIS FEATURE WILL SUPPORT CAPES OF 3000-4000 J/KG UNDER A DEEP-LAYER
SHEAR (0-6KM) OF 20 TO 25 M/S.  THUS, SOME SEVERE WEATHER WILL BE
POSSIBLE ACROSS THE FAR NRN ZONES MONDAY AFTERNOON/EVENING.
ELSEWHERE, 850MB TEMPERATURES WARM ONLY SLIGHTLY, SUPPORTING HIGHS
CLOSE TO SUNDAY'S VALUES.

MONDAY NIGHT, WE WILL CONTINUE WITH A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE N WITH A DRY FORECAST ELSEWHERE.

IN THE EXTENDED, LATEST AVN GUIDANCE SUGGESTS ANOTHER SHORTWAVE WILL
TRANSLATE ACROSS THE NRN PLAINS/SRN CANADA ON TUESDAY, DRIVING A
FRONT INTO THE CWFA WEDNESDAY AND THURSDAY.  WE WILL CONTINUE WITH A
CHANCE OF THUNDERSTORMS THEN WITH ANOTHER SMALL CHANCE ON SATURDAY.

.OMA...NONE

MEAD

In the hours before

Special weather statement, Jul 28, 4:37 PM CST, 1 hour 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT SAT JUL 28 2001

STORM SPOTTERS WILL NOT BE NEEDED THIS EVENING OR TONIGHT IN
EASTERN NEBRASKA OR SOUTHWEST IOWA.

A WEAK HIGH PRESSURE AREA HAS BROUGHT DRIER AND MORE STABLE AIR INTO
THE REGION.  NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

$$;
POLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Dodge

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Dodge forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Burt

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Butler

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Cass

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heat, Gage

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Lancaster

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat, Nemaha

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Otoe

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Pawnee

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Heat, Richardson

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Saline

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heat, Saunders

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Seward

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Heat, Washington

When
July 28, 6:00 PM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Dodge2001-07-3039MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258829, 5258830, 5258831, 5258832, 5258934, 5258935, 5258936, 5258937, 5258938, 5258939, 5258940, 5258941, 5258942, 5258943, 5258944, 5258945, 5258946.